Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should a patient wash and dry their hands before a fingerprick glucose test?

  1. AClean hands make the finger bleed more slowly
  2. BIt is only needed if the hands look dirty
  3. CSugar on the skin can give a falsely high reading
  4. DWet hands give a falsely high reading
2.Nursing fundamentalsHard

The daughter of a dying patient is upset that her mother has stopped eating. What is the best response?

  1. AExplain that losing appetite is a natural part of dying
  2. BTell her it means the staff have not been feeding her mother
  3. CEncourage her to help her mother eat a full meal at every mealtime
  4. DTell her a feeding tube will be inserted straight away
3.Clinical nursingMedium

A patient says they are "allergic" to codeine because it made them constipated. How should this be recorded?

  1. AIt should not be recorded at all
  2. BAs a severe anaphylactic allergy to all opioids
  3. CAs a side effect or intolerance, not a true allergy
  4. DAs an allergy to all painkillers
4.Clinical nursingHard

Which set of findings best distinguishes cardiogenic shock from hypovolaemic shock?

  1. ATachycardia, hypotension and a weak, thready peripheral pulse
  2. BReduced urine output
  3. CCool, pale skin
  4. DRaised jugular venous pressure and lung crackles
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 150 mmol/L, glucose 27.8 mmol/L and urea 4.3 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 150 mmol/Lglucose 27.8 mmol/Lurea 4.3 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

Practice values: Na⁺ 136, Cl⁻ 102, HCO₃⁻ 14 mmol/L and albumin 26 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).

Na⁺ 136 mmol/LCl⁻ 102 mmol/LHCO₃⁻ 14 mmol/Lalbumin 26 g/L
AGc = mmol/L
7.Clinical assessment scoresMedium
E3 / 4+V4 / 5+M? / 6GCS 11?

Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 11, with E3 and V4. What motor score M was recorded, and which response does it describe? Give the number.

GCS 11E3V4
M =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 99% on supplemental oxygen, blood pressure 130/78 mmHg, pulse 50/min, newly confused, temperature 36.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 99%O₂SBP 130HR 50CT 36.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL25 kcal/kg/day? mL/h61 kg16 h/day

Practice exercise (made-up values, not clinical guidance). A 61 kg adult (BMI below 30) needs 25 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 16 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

61 kg25 kcal/kg/day1 kcal/mL16 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1200 mLamino acids 4.25%1200 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1200 mL of parenteral nutrition with final concentrations of 25% dextrose and 4.25% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1200 mLdextrose 25%amino acids 4.25%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVventricular tachycardiaatrial fibrillationventricular fibrillationtorsades de pointes

Identify the rhythm on this lead II strip. Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular tachycardia
  2. 2atrial fibrillation
  3. 3ventricular fibrillation
  4. 4torsades de pointes
13.Prioritization & delegationMedium

A nurse takes a telephone order from a provider. What must the nurse do?

  1. AWrite the order down and read it back to the provider to confirm it
  2. BAsk the ward clerk to take the order on the nurse’s behalf instead
  3. CCarry out the order first and ask the provider to confirm it later
  4. DRemember the order and write it in the chart at the end of the shift
14.Prioritization & delegationHard

A patient with major depression has been withdrawn for weeks but is suddenly calm and cheerful and gives away her belongings. What should the nurse suspect?

  1. AA raised risk of suicide, because she may have made a decision
  2. BThat she is getting ready for discharge as planned
  3. CA full recovery, so observation can be reduced
  4. DA side effect of her antidepressant medicine that needs no special action
15.Infection control & patient safetyMedium

A small spill of blood is found on the floor. How should it be cleaned?

  1. AWipe it up quickly with a dry cloth using bare hands, then wash the hands well
  2. BWear gloves, absorb the blood, then clean the area with an approved disinfectant
  3. CLeave it until housekeeping arrives the next morning
  4. DCover it with a clean sheet and keep working
16.Infection control & patient safetyHard

A nurse picks up a heparin vial that contains 10 000 units/mL; the ward usually stocks 1000 units/mL vials. Why is extra care needed?

  1. AUsing the more concentrated vial by mistake would give a tenfold overdose
  2. BHeparin concentration has no effect on safety
  3. CThe concentrated vial is safer, because less volume is drawn up
  4. DBoth vial strengths can be swapped freely
17.Lab values & electrolytesMedium

When is a peak level for an IV aminoglycoside such as gentamicin usually drawn?

  1. AExactly 24 hours after the first dose
  2. BAt any time convenient for the patient
  3. CJust before the next dose is started
  4. DAbout 30 minutes after the infusion ends
18.Lab values & electrolytesHard

A patient has marked generalized edema. Results show heavy proteinuria, serum albumin 1.8 g/dL (18 g/L) and total cholesterol 340 mg/dL (8.8 mmol/L). Which condition fits best?

  1. ANephrotic syndrome
  2. BLiver cirrhosis only
  3. CPrerenal kidney injury
  4. DAcute pyelonephritis

3Solutions

1.Nursing fundamentals

Answer: C · Sugar on the skin can give a falsely high reading

Why this is the answer

Traces of food or drink on the finger can raise the reading. Washing with water and drying fully gives an accurate result; alcohol wipes can also affect some meters.

Answer

C · Sugar on the skin can give a falsely high reading
2.Nursing fundamentals

Answer: A · Explain that losing appetite is a natural part of dying

Why this is the answer

As death approaches, the need for food and fluid falls. Forcing food causes distress and aspiration. Mouth care and small amounts on request keep the patient comfortable.

Answer

A · Explain that losing appetite is a natural part of dying
3.Clinical nursing

Answer: C · As a side effect or intolerance, not a true allergy

Why this is the answer

Constipation is a predictable side effect of opioids, not an immune response. Recording it accurately avoids withholding useful medicines while still noting the patient's experience.

Answer

C · As a side effect or intolerance, not a true allergy
4.Clinical nursing

Answer: D · Raised jugular venous pressure and lung crackles

Why this is the answer

Both types cause tachycardia, hypotension, cool skin and low urine output. In cardiogenic shock the failing heart causes venous congestion and pulmonary oedema, so large fluid boluses may worsen it.

Answer

D · Raised jugular venous pressure and lung crackles
5.Arterial blood gas interpretation

Answer: Osm = 332 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·150 + 27.8 + 4.3 = 332.1 ≈ 332 mOsm/kg

Answer

Osm = 332 mOsm/kg
6.Arterial blood gas interpretation

Answer: AGc = 23.5 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 136 − (102 + 14) = 20

Correction for albumin

20 + 0.25·(40 − 26) = 23.5 mmol/L

Answer

AGc = 23.5 mmol/L

Above about 12 after correction: a high anion gap.

7.Clinical assessment scores

Answer: M = 4

Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.

Motor score

M = 11 − 3 − 4 = 4
M4: withdraws the limb from pressure (normal flexion)

Answer

M = 4
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 99% → 0
on oxygen → 2
SBP 130 mmHg → 0
HR 50/min → 1
newly confused (C) → 3
T 36.9 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 2 + 0 + 1 + 3 + 0 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: R = 95 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 25·61 = 1525 kcal/day

Daily volume

V = 1525/1 = 1525 mL/day

Pump rate

R = 1525/16 = 95.31 ≈ 95 mL/h

Answer

R = 95 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1774 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1200/100 = 300 g
amino acids: 4.25·1200/100 = 51 g

Kilocalories per component

dextrose: 300·3.4 = 1020 kcal
amino acids: 51·4 = 204 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 1020 + 204 + 550 = 1774 kcal/day

Answer

E = 1774 kcal/day
11.ECG rhythm strip interpretation

Answer: pause = 1.64 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

41 small boxes from R to R across the pause

Convert

pause = 41 × 0.04 s = 1.64 s

Compare with P–P

1.64 ÷ 0.96 ≈ 1.7 P–P cycles, not a whole number

Answer

pause = 1.64 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: ventricular tachycardia

Ventricular rhythms: ventricular tachycardia is a run of three or more wide (0.12 s or more) complexes in a row at more than 100/min, usually 150–250/min, regular, without related P waves. Ventricular fibrillation is a chaotic, irregular waveform with no identifiable P waves, QRS complexes or T waves and no countable rate. Asystole is an almost flat line with no ventricular activity; a flat line is always confirmed by checking the patient, the leads and the gain and a second lead. In resuscitation guidelines VF and pulseless VT are the shockable rhythms and asystole is not.

Five steps

1. Rate: R–R = 10 small boxes, 1500 ÷ 10 ≈ 150 per minute.
2. Rhythm: regular, every R–R is 0.40 s.
3. P waves: none identifiable.
4. PR interval: not measurable.
5. QRS: 0.14 s, wide (0.12 s or more).

Interpretation

ventricular tachycardia

Answer

ventricular tachycardia

In resuscitation guidelines VF and pulseless VT are the shockable rhythms. This is identification practice only.

13.Prioritization & delegation

Answer: A · Write the order down and read it back to the provider to confirm it

Why this is the answer

For telephone and verbal orders, the nurse writes down the full order and reads it back so the provider can confirm it. This “read-back” prevents errors from mishearing.

Answer

A · Write the order down and read it back to the provider to confirm it
14.Prioritization & delegation

Answer: A · A raised risk of suicide, because she may have made a decision

Why this is the answer

A sudden lift in mood with giving away belongings can mean the patient has decided to end her life. The nurse asks directly about suicidal thoughts and keeps her safe.

Answer

A · A raised risk of suicide, because she may have made a decision
15.Infection control & patient safety

Answer: B · Wear gloves, absorb the blood, then clean the area with an approved disinfectant

Why this is the answer

Blood spills are cleaned promptly by staff wearing gloves. The blood is absorbed with disposable material, then the area is cleaned and disinfected with a hospital disinfectant, and waste goes into clinical waste.

Answer

B · Wear gloves, absorb the blood, then clean the area with an approved disinfectant
16.Infection control & patient safety

Answer: A · Using the more concentrated vial by mistake would give a tenfold overdose

Why this is the answer

Mix-ups between heparin strengths have caused deaths. The nurse checks the concentration on the label every time and uses an independent double check, and many hospitals limit which strengths are stocked.

Answer

A · Using the more concentrated vial by mistake would give a tenfold overdose
17.Lab values & electrolytes

Answer: D · About 30 minutes after the infusion ends

Why this is the answer

Peak aminoglycoside levels are usually drawn about 30 minutes after a 30-minute infusion ends, to confirm the level is high enough to kill bacteria. Troughs, drawn just before the next dose, check for accumulation. Local protocols may differ, especially with once-daily dosing.

Answer

D · About 30 minutes after the infusion ends
18.Lab values & electrolytes

Answer: A · Nephrotic syndrome

Why this is the answer

Nephrotic syndrome is heavy proteinuria with low albumin, edema and high lipids. Low albumin reduces oncotic pressure, causing edema, and the liver increases lipoprotein production. There is also a higher risk of clots and infection.Checked against: Nephrotic syndrome · MedlinePlus (NIH) (2025)

Answer

A · Nephrotic syndrome

ExamProblems · examproblems.com/courses/nursing-fundamentals